Texas, 2011

Rip Current in Texas, April 27, 2011

April 27, 2011 · NWS BRO · 1 event in 1 county or zone

A marginally dangerous easterly swell, invitingly warm water temperatures, and focus around jetties on South Padre Island proved a dangerous mix during the evening of April 27th, when three young males with limited swimming experience ventured into the Gulf and were swept away from the coast by rip currents. One body was found later that evening, another found two days later, and the search was…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A marginally dangerous easterly swell, invitingly warm water temperatures, and focus around jetties on South Padre Island proved a dangerous mix during the evening of April 27th, when three young males with limited swimming experience ventured into the Gulf and were swept away from the coast by rip currents. One body was found later that evening, another found two days later, and the search was called off for the third after nearly a week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 27, 1:21 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Apr 27, 1:21 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
221 PM CDT WED APR 27 2011

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...VERY DRY AIR
CONTINUES TO MOVE INTO THE LOWER RIO GRANDE VALLEY AS TEMPERATURES
CONTINUE TO SOAR THIS AFTERNOON WITH COMPRESSIONAL HEATING IN THE
WAKE OF THE WEAK COLD FRONT THAT MOVED THROUGH THE AREA THIS
MORNING. WILL NOT FEEL ANY COOLER AIR UNTIL THURS MORNING AS WINDS
EVENTUALLY DIMINISH...CLEAR SKIES AND THE VERY DRY AIR ALLOW
RADIATIONAL COOLING TO DEVELOP LATE TONIGHT. TEMPERATURES WILL NOT
BE AS HOT THURSDAY AS THEY ARE RIGHT NOW AS WINDS VEER TO THE EAST
THURS AFTERNOON AND THE COOLER AIR ACROSS THE WESTERN GULF OF MEXICO
PROVIDES SOME RELIEF WITH THE FLOW OFF THE COASTAL WATERS MOVING
INLAND.

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...THE MAIN FOCUS IN THE LONG
TERM PERIOD WILL REMAIN THE PASSAGE OF A COLD FRONT EARLY NEXT WEEK
AND THE POTENTIAL CHANGES THIS FEATURE MAY DELIVER TO DEEP SOUTH
TX. PRIOR TO THAT...WEAK RIDGE OF HIGH PRESSURE IN THE MIDDLE
LAYERS OF THE ATMOSPHERE WILL ALLOW FOR SUMMER LIKE CONDITIONS TO
PREVAIL ACROSS THE FORECAST AREA FRI THRU THE WEEKEND. BY THE TIME
THE PERIOD BEGINS...ONSHORE FLOW WILL RESUME AS SFC HIGH PRESSURE
SLIDES EWD ACROSS THE GULF OF MEXICO. LLVL SOUTHERLY FLOW WILL
BEGIN TO PULL HUMIDITY BACK INTO THE CWA DURING THE DAY FRI AND
FRI NIGHT. BREEZY SOUTHERLY WINDS DURING THE DAY FRI WILL COMBINE
WITH NEAR NORMAL TO SLIGHTLY ABOVE NORMAL TEMPERATURES DURING THE
DAY. THE REAL HEAT WILL RETURN FOR THE WEEKEND WITH DAYTIME
READINGS BACK INTO THE 90S IN MOST LOCALES(EXCEPT AT THE COAST) WITH
NEAR 100 ACROSS OUR WESTERN COS.

OUR ATTENTION WILL THEN TURN TWD THE END OF THE WEEKEND AND THE
ARRIVAL OF ANOTHER COLD FRONT. AT THIS POINT...LONG RANGE MDL
GUIDANCE PROJECTS THE FRONT TO MOVE THRU THE CWA EARLY NEXT WEEK AND
BRING OUR NEXT CHC FOR PCPN. ATTM...TIMING ISSUES ON THE FROPA
STILL REMAIN AMONG THE MDLS. DID NOT WANT TO DEVIATE TOO FAR FROM
THE INHERITED FCST GIVEN LOW CONFIDENCE IN THE SOLUTION...SO KEPT
FCST PRETTY MUCH INTACT. WILL CONTINUE TO CALL FOR SLIGHT CHC FOR
ISOLD TSTMS LATE SUN INTO MON WITH WINDS SHIFTING NORTH EVENTUALLY
DRAWING IN A DRIER AND MORE STABLE AIRMASS BY THE MIDDLE OF NEXT
WEEK. TEMPERATURES WILL COOL OFF FROM THEIR ABOVE NORMAL STATUS
DURING THE WEEKEND BACK TWD NEAR NORMAL EARLY TO MID WEEK.

&&

.MARINE...TONIGHT THROUGH THURSDAY NIGHT...SEAS WERE NEAR 7 FEET
WITH NORTH WINDS NEAR 12 KNOTS AT BUOY020 EARLY THIS AFTERNOON.
MODERATE TO STRONG NORTHEAST WINDS WILL DEVELOP ACROSS THE COASTAL
WATERS TONIGHT AS THE PRESSURE GRADIENT CONTINUES TO INCREASE IN THE
WAKE OF THE WEAK COLD FRONT THAT MOVED OFFSHORE THE LOWER TEXAS
COAST THIS MORNING. WILL GO AHEAD AND EXTEND SMALL CRAFT ADVISORIES
FOR THE BAY WATERS THROUGH MIDNIGHT TONIGHT AND FOR THE OFFSHORE
WATERS THROUGH THURS AFTERNOON AS SEAS REMAIN HIGH OFFSHORE THURS
MORNING EVEN AS WINDS BEGIN TO DIMINISH WITH HIGH PRESSURE SETTLING
ACROSS EAST TX.

FRIDAY THROUGH MONDAY...FAVORABLE MARINE CONDITIONS WILL EXIST
ACROSS THE LWR TX COASTAL WATERS EARLY IN THE PERIOD FRI BEFORE
ONSHORE FLOW IS SET TO STRENGTHEN DURING THE DAY INCREASING THE
WINDS. OUR FAMILIAR PATTERN WILL BEGIN TO SETTLE BACK IN EARLY IN
THE PERIOD WITH SFC HIGH PRESSURE ACROSS THE GULF AND LOW PRESSURE
ACROSS THE SOUTHERN PLAINS AND NORTHERN MEXICO. ANTICIPATE MODERATE
TO STRONG SE WINDS TO PERSIST BY FRI NIGHT AND PERSIST THRU THE
REMAINDER OF THE FORECAST PERIOD. BAY WATERS WILL BE CHOPPY DURING
THE DAY WITH SEAS REMAINING ELEVATED THRU THE WEEKEND INTO EARLY
NEXT WEEK. ANOTHER COLD FRONT IS ANTICIPATED TO PUSH THRU THE AREA
LATE SUNDAY OR MONDAY. MODERATE TO STRONG NORTHERLY WINDS AND
ELEVATED SEAS WILL REMAIN POSSIBLE IN THE WAKE OF THE FRONT
MONDAY. SCA CONDITIONS WILL BE POSSIBLE THRU MOST OF THE FORECAST
PERIOD WITH THE EXCEPTION OF EARLY FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  68  83  67  83 /   0   0   0   0
BROWNSVILLE          67  84  64  84 /   0   0   0   0
HARLINGEN            63  88  64  87 /   0   0   0   0
MCALLEN              64  88  64  90 /   0   0   0   0
RIO GRANDE CITY      64  90  65  94 /   0   0   0   0
SOUTH PADRE ISLAND   70  80  69  76 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR TXZ248>255.

GM...SMALL CRAFT ADVISORY FOR WINDS UNTIL MIDNIGHT CDT TONIGHT FOR
     GMZ130-132-135.

     SMALL CRAFT ADVISORY UNTIL 1 PM CDT THURSDAY FOR GMZ150-155-170-
     175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SHORT TERM...CASTILLO-61
LONG TERM...VIPOND-57
MARINE...61/57
MESO/GRAPHICAST...MARTINEZ
Hazardous weather outlook, Apr 27, 4:07 AM CST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
507 AM CDT WED APR 27 2011

TXZ248>257-281100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
507 AM CDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A RED FLAG WARNING FOR WILDFIRE ACTIVITY IS IN EFFECT FOR ALL OF
DEEP SOUTH TEXAS EXCEPT THE COASTAL PORTIONS OF CAMERON AND
WILLACY COUNTY FROM 10 AM CDT THIS MORNING UNTIL 10 PM CDT THIS
EVENING. THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF
SOUTH PADRE ISLAND AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A MODERATE TO HIGH RISK OF RIP CURRENTS IS LIKELY AT THE LOCAL
BEACHES THROUGH THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-281100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
507 AM CDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

A SMALL CRAFT ADVISORY FOR WINDS IS IN EFFECT FOR THE LAGUNA MADRE
FROM 10 AM CDT UNTIL 6 PM CDT TODAY. A SMALL CRAFT ADVISORY IS
ALSO IN EFFECT FOR THE GULF OF MEXICO WATERS EAST OF PADRE ISLAND
FROM 0 TO 60 NAUTICAL MILES OFFSHORE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE SMALL CRAFT ADVISORY FOR THE GULF OF MEXICO WATERS EAST OF
PADRE ISLAND WILL REMAIN IN EFFECT UNTIL 7 AM CDT THURSDAY.
ADDITIONAL SMALL CRAFT ADVISORIES MAY BE NEEDED DURING THE
DAYLIGHT HOURS OF THURSDAY...AND ALSO LATE THIS WEEK THROUGH EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 27, 12:34 PM CST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
134 PM CDT WED APR 27 2011

TXZ253>257-272300-
HIDALGO-INLAND WILLACY-INLAND CAMERON-COASTAL WILLACY-
COASTAL CAMERON-
INCLUDING THE CITIES OF...MCALLEN...EDINBURG...PHARR...MISSION...
WESLACO...RAYMONDVILLE...BROWNSVILLE...HARLINGEN...
PORT MANSFIELD...PORT ISABEL...SOUTH PADRE ISLAND...
LAGUNA HEIGHTS...LAGUNA VISTA
134 PM CDT WED APR 27 2011

...STRONG NORTH TO NORTHEAST WINDS DEVELOPING ACROSS SOUTHEAST
PORTIONS OF DEEP SOUTH TEXAS THIS AFTERNOON...

A WEAK COLD FRONT MOVED THROUGH THE LOWER RIO GRANDE VALLEY THIS
MORNING. HIGH PRESSURE CONTINUES TO BRING VERY DRY AIR INTO THE
AREA THIS AFTERNOON IN THE WAKE OF THE FRONT AND WITH VERY WARM
TEMPERATURES DEVELOPING...WINDS CONTINUE TO INCREASE FROM THE
NORTH TO NORTHEAST TO 20 TO 25 MPH WITH GUSTS TO NEAR 30 TO 35 MPH
ALONG AND EAST OF THE HIGHWAY 281 CORRIDOR.

WINDS OF THIS STRENGTH CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE OR LIGHTWEIGHT VEHICLES. MOTORISTS ARE URGED TO USE
CAUTION WHILE TRAVELING KEEPING BOTH HANDS ON THE WHEEL.
ALSO...RESIDENTS SHOULD FASTEN DOWN OR BRING INDOORS ANY LOOSE
OBJECTS THAT COULD BE PICKED UP BY THE WIND AND BLOWN AROUND.

STAY TUNED TO NOAA WEATHER RADIO OR MONITOR OUR
WEBSITE...WEATHER.GOV/RGV...FOR FURTHER UPDATES.

CASTILLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Cameron

When
April 27, 5:00 PM CST to 5:30 PM CST
Where
Cameron forecast zone
Deaths
3 direct, 0 indirect
Reported by
Coast Guard
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Three young men from northern Mexico were swept to their deaths in dangerous rip currents near the Isla Blanca jetties on South Padre Island. The men took advantage of the warming surf temperatures to venture into the water, only to drown due to the strength of the current and a combination of lack of swimming ability in dangerous surf, and potential panic.

Conditions were ripe for rip currents. A front had shifted winds to the north and northeast, and swell period increased to 8 and 9 seconds, with average period rising to 6.9 seconds at the NOAA Buoy about 35 NM east northeast of Port Mansfield. Surf heights were likely 4 to 6 feet, and the swell direction was from a favorable east-southeast direction.

The swimmers ventured out at around 6 PM. A 22 year old was pulled out of the water during the mid evening and taken to Valley Baptist Medical Center, where he was pronounced dead. An 18 year old was last seen in distress and unable to be rescued Wednesday evening; the Coast Guard found him early on the 29th at Boca Chica Beach, several miles south of the location where he entered the water. A third victim, 12, was never found after several days of Coast Guard searches, which ended on May 1st.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Cameron2011-04-2722MaleIn WaterDirect
Rip Current, Cameron2011-04-2718MaleIn WaterDirect
Rip Current, Cameron2011-04-2712MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290116.